Montana, 2008

Flash Flooding and Hail in Montana, July 6, 2008

July 6, 2008 · NWS BYZ · 12 events in 3 counties and zones

Severe thunderstorms, mainly producing large hail, moved across Southern Montana during the late afternoon and early evening hours of the 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Severe thunderstorms, mainly producing large hail, moved across Southern Montana during the late afternoon and early evening hours of the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 6, 1:24 PM MST, 6 minutes earlier.

Area forecast discussion, Jul 6, 1:24 PM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
224 PM MDT SUN JUL 6 2008

.SHORT TERM...VALID FOR MON AND TUE...

CONVECTION ALREADY FIRING WITH REPORTS OF LARGE HAIL OVER
SOUTHERN SHERIDAN COUNTY. SHEAR AND CAPES AROUND 1500J/KG WILL
GIVE POTENTIAL OF SEVERE WEATHER OVER SOUTHERN MONTANA AND
NORTHERN WYOMING. MOST LIKELY AREA FOR SEVERE THUNDERSTORMS WILL
BE IN A LINE JUST EAST OF BILLINGS TO SHERIDAN AND EAST OF THOSE
LOCATIONS. STORMS HAVE THE POTENTIAL FOR LARGE HAIL. PRECIPITABLE
WATER AMOUNTS OVER AN INCH AND SLOW INITIAL MOVEMENT WILL PRODUCE
HEAVY RAIN. SHEAR INCREASES THROUGH THE NIGHT AS THE SHORTWAVE
MOVES THROUGH AND MID LEVEL WINDS INCREASE. STORMS WILL MOVE
QUICKER AND BECOME MORE ORGANIZED AS THE NIGHT WEARS ON. WATCH
ALREADY IN PLACE.

WEST TO NORTHWEST FLOW SETS IN FOR MONDAY. SHORTWAVES WILL GLIDE
THROUGH NORTHERN MONTANA. ATMOSPHERE LOOKS MUCH MORE STABLE. KEPT
POPS OUT...EXCEPT FOR THE MOUNTAINS...WHICH MAY BE ABLE TO TAP
INTO MID LEVEL INSTABILITY AND MOISTURE. FLOW REMAINS NORTHWEST
FOR TUESDAY AND ATMOSPHERE CONTINUES TO BE STABLE. WILL KEEP THE
AREA DRY AND LEAVE A SLIGHT CHANCE IN THE MOUNTAINS. TEMPERATURES
WILL BE SEASONAL WITH READINGS IN THE MID TO UPPER 80S BOTH
MONDAY AND TUESDAY. HUMPHREY

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

MADE A FEW CHANGES TO THE EXTENDED FORECAST THIS AFTERNOON MAINLY
AT THE END OF THIS UPCOMING WEEK. NORTHWEST FLOW WILL BE OVER THE
AREA ION WEDNESDAY AND THURSDAY AND WILL BRING MAINLY DRY
CONDITIONS AND TEMPERATURES AT OR SLIGHTLY ABOVE NORMAL. DID
RAISE TEMPERATURES A BIT FOR THURSDAY WITH THE STRONG FRONT
BRINGING SOME GOOD PREFRONTAL WARNING TO MUCH OF THE AREA.
DIFFERENCES IN THE MODELS SHOW UP COME THURSDAY NIGHT INTO THE
WEEKEND. GFS BRINGS A NICE TROUGH ACROSS THE AREA WHERE THE ECMWF
HAS MORE OF A ZONAL FLOW. IF THE GFS IS CORRECT THEN HIGH
TEMPERATURES ON FRIDAY AND SATURDAY WILL BE IN THE UPPER 70S TO
LOWER 80S. IF THE ECMWF IS RIGHT TEMPERATURES WILL BE IN THE
UPPER 80S TO LOWER 90S FOR THESE DAYS. WITH THAT BEING
SAID...WENT WITH A BLEND OF THE TWO MODELS UNTIL THINGS BECOME A
LITTLE CLEARER. ALSO WENT WITH CLIMO TYPE POPS FOR FRIDAY THROUGH
THE REST OF THE EXTENDED. SOLUM

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THIS AFTERNOON. SOME OF THE STORMS WILL HAVE THE POTENTIAL TO BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS MAINLY FROM BILLINGS
AND LOCATIONS EAST AND SOUTHEAST. MVFR AND IFR CONDITIONS WILL BE
POSSIBLE IN AND NEAR ANY THUNDERSTORMS TODAY AND TONIGHT. THE
THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF TONIGHT. SOLUM

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 061/088 060/087 060/091 060/096 062/082 057/082 059/083
    30/U    00/U    00/U    00/U    02/T    22/T    22/T
LVM 051/085 049/086 050/087 052/091 052/077 048/078 049/079
    30/U    00/U    00/U    00/B    22/T    22/T    22/T
HDN 059/088 060/087 059/092 060/100 061/085 055/084 058/088
    60/U    00/U    00/U    00/U    02/T    22/T    22/T
MLS 063/088 062/086 059/092 062/098 063/083 058/083 059/086
    40/U    00/U    00/U    00/U    02/T    22/T    22/T
4BQ 062/088 061/086 059/089 062/099 062/084 057/081 059/085
    60/U    00/U    00/U    00/U    02/T    22/T    22/T
BHK 061/086 060/084 056/089 059/098 058/083 053/083 057/085
    30/B    00/U    00/U    00/U    02/T    22/T    22/T
SHR 055/085 055/086 054/087 056/094 054/080 049/079 052/081
    60/U    00/U    00/B    00/U    02/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 660 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 30>33-35>39-56>58-67.
WY...SEVERE THUNDERSTORM WATCH 660 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 6, 10:44 AM MST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1144 AM MDT SUN JUL 6 2008

MTZ028>042-056>058-063>068-WYZ098-099-071800-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
1144 AM MDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS
AFTERNOON AND LINGER INTO THIS EVENING. SOME OF THESE STORMS COULD
BECOME SEVERE ACROSS SOUTHEAST MONTANA AND NORTH CENTRAL
WYOMING...MAINLY ALONG AND SOUTHEAST OF A LINE FROM RED LODGE TO
BILLINGS. BE PREPARED FOR THE POTENTIAL FOR LARGE HAIL AND
DAMAGING WINDS WITH A FEW OF THESE STORMS.

ALSO...FLOODING WILL CONTINUE ON ROCK CREEK NEAR RED LODGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
FLOODING WILL CONTINUE ON ROCK CREEK NEAR RED LODGE.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 6, 12:51 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
151 PM MDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             STORY                   44.58N 106.89W
07/06/2008  M1.00 INCH       SHERIDAN           WY   CO-OP OBSERVER

&&

SOLUM
Local storm report, Jul 6, 1:02 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
202 PM MDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HAIL             13 SSW SHERIDAN         44.62N 107.06W
07/06/2008  M0.75 INCH       SHERIDAN           WY   TRAINED SPOTTER

&&

SOLUM
Local storm report, Jul 6, 1:08 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
208 PM MDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HAIL             13 SSE SHERIDAN         44.62N 106.86W
07/06/2008  M0.75 INCH       SHERIDAN           WY   TRAINED SPOTTER

&&

SOLUM

The radar

The Billings radar (KBLX), 183 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Rosebud

When
July 6, 1:30 PM MST
Where
Rosebud County, 3.44 mi WSW of Brandenberg
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
45.820, -106.250

Hail, Rosebud

When
July 6, 2:15 PM MST
Where
Rosebud County, 3.44 mi WSW of Brandenberg
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
45.820, -106.250

Flash Flood, Rosebud

When
July 6, 2:29 PM MST to 3:30 PM MST
Where
Rosebud County, 20.07 mi WSW of Nichols to 13.81 mi W of Lame Deer
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
46.070, -107.100

Water was reported flowing over Brandenberg and Tongue River Roads with 2.45 inches of rain being reported in two hours.

Hail, Powder River

When
July 6, 2:30 PM MST
Where
Powder River County, 17.16 mi NW of Sonnette
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.620, -106.060

Hail, Rosebud

When
July 6, 2:35 PM MST
Where
Rosebud County, 2.38 mi NW of Ashland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.620, -106.310

Flash Flood, Powder River

When
July 6, 3:00 PM MST to 4:15 PM MST
Where
Powder River County, 30.72 mi WNW of Sonnette to 40.84 mi N of Sonnette
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
45.664, -106.381

Water was reported flowing over several county roads after 3 inches of rain was reported in 2 hours. Water reported flowing over East Fork and Pumpkin Creek roads north of highway 212 with the roads being washed out.

Hail, Powder River

When
July 6, 3:42 PM MST
Where
Powder River County, 3.45 mi N of Olive
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.580, -105.530

Thunderstorm Wind, Powder River

When
July 6, 3:50 PM MST
Where
Powder River County, 8.51 mi NE of Olive
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.620, -105.410

An estimated wind gust of 60 mph was reported 12 miles north of Broadus.

Hail, Powder River

When
July 6, 3:52 PM MST
Where
Powder River County, 2 mi SW of Olive
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.510, -105.560

Hail, Carter

When
July 6, 4:42 PM MST
Where
Carter County, Boyes
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.270, -105.030

Winds of 50 mph were also reported.

Hail, Carter

When
July 6, 5:10 PM MST
Where
Carter County, 0.69 mi N of Boyes
Measured
1 in hail
Reported by
County Official
Coordinates
45.280, -105.030

Vehicles damaged, large trees down, and State DOT garage doors were blown off due to hail and strong winds.

Thunderstorm Wind, Carter

When
July 6, 5:30 PM MST
Where
Carter County, 14 mi WNW of Albion
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.250, -104.550

An estimated wind gust of 70 mph was reported 44 miles south of Ekalaka.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123413, 123414, 124046, 124054, 124048, 124047, 124049, 124050, 124051, 124052, 124059, 124053.